Increase in overdoses in Simcoe, Muskoka
The Simcoe Muskoka District Health Unit warns anyone using street drugs to be extremely cautious about their supplies, as hospital emergency department visits due to suspected overdoses have risen and remain higher than recent levels.
Increases have been seen since mid-February, particularly at hospitals in Barrie and Bracebridge. Other communities in our region that have been affected by drug overdoses in recent months have continued to be affected over these past weeks.
The source of the overdoses is not known at this time.
“It’s very difficult to know what types of drugs are being illegally sold on the street, so people who are using any substances recreationally need to take extra care, and to carry naloxone in the event of an opioid overdose,” said Associate Medical Officer of Health Dr. Lisa Simon.
In Simcoe and Muskoka as in other regions of Ontario, bootleg fentanyl, a powerful and dangerous opioid, is being mixed into many illegally sold street drugs including counterfeit prescription pills. Many people overdosing on fentanyl are unaware that there is fentanyl in their drugs.
Anyone using drugs recreationally should ensure they have someone with them when using, use small quantities to start with, and make a plan and know how to respond to an overdose.
The health unit monitors opioid overdoses through a local surveillance system and issues alerts when significant increases occur.
More information on symptoms and responding to an opioid overdose can be found on the health unit’s website at www.smdhu.org/stopoverdoses.
Anyone who encounters a person who appears to be in an overdose should immediately call 911.
Take-home Naloxone kits and training are available free of charge and without a prescription for people at risk of overdose and their family and friends. Get Naloxone from the Simcoe Muskoka District Health Unit (health card not required) by calling 705-721-7520, or visit a participating pharmacy (health card number required for pharmacy pick up).